Journal of Scientific Computing

, Volume 73, Issue 1, pp 178–202 | Cite as

Numerical Investigation of a Class of Liouville Control Problems

Article
  • 149 Downloads

Abstract

An accurate and efficient numerical scheme for solving a Liouville optimal control problem in the framework of the Pontryagin’s maximum principle (PMP) is presented. The Liouville equation models the time-evolution of a density function that may represent a distribution of non-interacting particles or a probability density. In this work, the purpose of the control is to maximize the measure of a target set at a given final time. In order to solve this problem, a high-order accurate conservative and positive preserving discretization scheme is investigated and a novel iterative optimization method is formulated that solves the PMP optimality condition without requiring differentiability with repsect to the control variable. Results of numerical experiments are presented that demonstrate the effectiveness of the proposed solution procedure.

Keywords

Liouville equation Optimal control theory Pontryagin’s maximum principle Sanders scheme 

Mathematics Subject Classification

35Q93 49K20 49J20 65M08 

References

  1. 1.
    Ambrosio, L.: Transport equation and Cauchy problem for non-smooth vector fields. Calculus of Variations and Nonlinear Partial Differential Equations Lectures given at the C.I.M.E. Summer School held in Cetraro, Italy June 27–July 2, pp. 6–21, 8369. Springer, Berlin (2005)Google Scholar
  2. 2.
    Ambrosio, L., Crippa, G.: Existence, uniqueness, stability and differentiability properties of the flow associated to weakly differentiable vector fields. In: Transport Equations and Multi-D Hyperbolic Conservation Laws, Lecture Notes of the Unione Matematica Italiana, vol 5 (2008)Google Scholar
  3. 3.
    Benamou, J.-D., Brenier, Y.: A numerical method for the optimal time-continuous mass transport problem and related problems. In: Monge Ampère Equation: Applications to Geometry and Optimization (Deerfield Beach, FL), vol. 26 of Contemp. Math., Amer. Math. Soc., Providence, 1999, pp. 1–11 (1997)Google Scholar
  4. 4.
    Benzoni-Gavage, S., Serre, D.: Multi-dimensional hyperbolic partial differential equations. In: First-Order Systems and Applications, Oxford Mathematical Monographs (2007)Google Scholar
  5. 5.
    Bonnans, J.F., Casas, E.: An extension of Pontryagin’s principle for state-constrained optimal control of semilinear elliptic equations and variational inequalities. SIAM J. Control Optim. 33, 274–298 (1995)MathSciNetCrossRefMATHGoogle Scholar
  6. 6.
    Borzì, A., Ito, K., Kunisch, K.: Optimal control formulation for determining optical flow. SIAM J. Sci. Comput. 24(3), 818–847 (2002)MathSciNetCrossRefMATHGoogle Scholar
  7. 7.
    Brockett, R.W.: Optimal control of the Liouville equation. AMS/IP Stud. Adv. Math. 39, 23–35 (2007)MathSciNetCrossRefMATHGoogle Scholar
  8. 8.
    Brockett, R.W.: Notes on the Control of the Liouville Equation. In: Control of Partial Differential Equations, pp 101–129. Springer, BerlinGoogle Scholar
  9. 9.
    Casas, E.: Pontryagin’s principle for state-constrained boundary control problems of semilinear parabolic equations. SIAM J. Control Optim. 35, 1297–1327 (1997)MathSciNetCrossRefMATHGoogle Scholar
  10. 10.
    Cercignani, C.: Mathematical Methods in Kinetic Theory. Springer, Berlin (1969)CrossRefMATHGoogle Scholar
  11. 11.
    Chen, K., Lorenz, D.A.: Image sequence interpolation using optimal control. J. Math. Imaging Vision 41, 222–238 (2011)MathSciNetCrossRefMATHGoogle Scholar
  12. 12.
    Cho, H., Venturi, D., Karniadakis, G.E.: Numerical methods for high-dimensional probability density function equations. J. Comput. Phys. 315, 817–837 (2016)MathSciNetCrossRefMATHGoogle Scholar
  13. 13.
    Coddington, E.A., Levinson, N.: Theory of Ordinary Differential Equations. McGraw-Hill Norman, New York (1955)MATHGoogle Scholar
  14. 14.
    DiPerna, R.J., Lions, P.L.: Ordinary differential equations, transport theory and Sobolev spaces. Invent. Math. 98, 511–547 (1989)MathSciNetCrossRefMATHGoogle Scholar
  15. 15.
    Dmitruk, A.V., Osmolovskii, N.P.: On the proof of Pontryagin’s maximum principle by means of needle variations. Fundamentalnaya i prikladnaya matematika 19, 49–73 (2014)MathSciNetMATHGoogle Scholar
  16. 16.
    Hanzon, B., Jibetean, D.: Global minimization of a multivariate polynomial using matrix methods. J. Global Optim. 27, 1–23 (2003)MathSciNetCrossRefMATHGoogle Scholar
  17. 17.
    Ioffe, A.D., Tikhomirov, V.M.: Theory of Extremal Problems. Elsevier, North-Holland (1979)Google Scholar
  18. 18.
    Li, X., Yong, J.: Optimal Control Theory for Infinite Dimensional Systems. Birkhäuser, Boston (1995)CrossRefGoogle Scholar
  19. 19.
    Lin, C.-T., Tadmor, E.: \(L^1\) stability and error estimates for approximate Hamilton–Jacobi solutions. Numer. Math. 87, 701–735 (2001)MathSciNetCrossRefMATHGoogle Scholar
  20. 20.
    Mazurenko, S.S.: The dynamic programming method in systems with states in the form of distributions. Moscow Univ. Comput. Math. Cybern. 35, 125–133 (2011)MathSciNetMATHGoogle Scholar
  21. 21.
    Osher, S., Chakravarthy, S.: SIAM. J. Numer. Anal. 21, 955–984 (1984)CrossRefGoogle Scholar
  22. 22.
    Ovsyannikov, D.A.: Matematicheskie Metody Upravleniya Puchkami. Leningrad University, Leningrad (1980)Google Scholar
  23. 23.
    Pesch, H.J., Bechmann, S., Wurst, J.-E.: Bang-bang and singular controls in optimal control problems with partial differential equations. In: 2012 IEEE 51st IEEE Conference on Decision and Control (CDC), pp 7671–7678 (2012)Google Scholar
  24. 24.
    Pogodaev, N.: Optimal control of continuity equations. Nonlinear Differ. Equ. Appl. 23(2) (2016)Google Scholar
  25. 25.
    Propoĭ, A.I.: Problems of the optimal control of mixed states. Avtomat. I Telemekh. 3, 87–98 (1994)MathSciNetGoogle Scholar
  26. 26.
    Raymond, P.J., Zidani, H.: Hamiltonian Pontryagin’s principles for control problems governed by semilinear parabolic equations. Appl. Math. Optim. 39, 143–177 (1999)MathSciNetCrossRefMATHGoogle Scholar
  27. 27.
    Roy, S., Annunziato, M., Borzì, A.: A Fokker–Planck feedback control-constrained approach for modelling crowd motion. J. Comput. Theor. Transp. 45(6), 442–458 (2016)Google Scholar
  28. 28.
    Sanders, R.: A third order accurate variation nonexpansive difference scheme for single non-linear conservation law. Math. Comp. 51, 535–558 (1988)MathSciNetCrossRefMATHGoogle Scholar
  29. 29.
    Sumin, M.I.: The first variation and Pontryagin’s maximum principle in optimal control for partial differential equations. Zh. Vychisl. Mat. Mat. Fiz. 49, 998–1020 (2009)MathSciNetMATHGoogle Scholar
  30. 30.
    Tröltzsch, F.: Optimal Control of Partial Differential Equations. AMS, Providence (2010)CrossRefMATHGoogle Scholar
  31. 31.
    Villani, C.: Topics in Optimal Transportation. AMS, Providence (2003)CrossRefMATHGoogle Scholar
  32. 32.
    Zhang, X., Shu, C.-W.: A genuinely higher order total variation diminishing scheme for one-dimensional scalar conservation laws, SIAM. J. Numer. Anal. 48(2), 772–795 (2010)MathSciNetCrossRefMATHGoogle Scholar
  33. 33.
    Zhang, X., Shu, C.-W.: On maximum-principle-satisfying high order schemes for scalar conservation laws. J. Comput. Phys. 229, 3091–3120 (2010)MathSciNetCrossRefMATHGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2017

Authors and Affiliations

  1. 1.Institut für MathematikUniversität WürzburgWürzburgGermany

Personalised recommendations